Format

Send to:

Choose Destination
See comment in PubMed Commons below
Mult Scler. 2009 Sep;15(9):1118-22. doi: 10.1177/1352458509106614. Epub 2009 Jul 1.

Lower urinary tract dysfunction in acute disseminated encephalomyelitis.

Author information

  • 1Department of Neurology, National Institute of Mental Health and Neurosciences, Bangalore, India. j.panicker@ion.ucl.ac.uk

Abstract

BACKGROUND:

Lower urinary tract dysfunction (LUTD) in multiple sclerosis has been well documented. However, its occurrence and outcome in acute disseminated encephalomyelitis (ADEM) has only been variably reported.

OBJECTIVE:

To evaluate LUTD in ADEM, correlation with other neurological deficits, and outcome.

METHODS:

Patients with ADEM having significant LUTD were evaluated. LUTD was evaluated by symptom analysis, ultrasonography, and urodynamics. Storage symptoms were managed using antimuscarinics and significant voiding dysfunction by catheterization.

RESULTS:

Of 61 patients, 20 (33%) had LUTD. Voiding dysfunction was more common and 16 patients were in urinary retention. Cystometry demonstrated detrusor overactivity in four patients and underactivity in four patients. Incontinence was reported more often in patients with frontoparietal white matter changes in MR imaging. LUTD was found to be associated with occurrence of paraparesis or tetraparesis, though did not predict functional outcome at discharge. At 3 months follow up, five patients continued to have LUTD and urgency and hesitancy were commonest symptoms.

CONCLUSION:

LUTD is common in ADEM, especially in patients with lower limb pyramidal involvement and its causes multifactorial. Presence of LUTD does not influence the functional outcome of patients with ADEM. Recovery may be incomplete and symptoms may persist even after recovery of other neurological deficits.

PMID:
19570820
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk